Iron supplement overdose symptoms

Written by leah diplacido, ph.d.
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Iron supplement overdose symptoms
One of the symptoms of an iron overdose is a fever. (sick woman image by forca from Fotolia.com)

Iron is a mineral that is essential for your overall health. It is one of the most plentiful metals in the world and is present in fish, red meat, chicken, lentils and beans. If you do not get enough iron from dietary sources, then you can take this mineral as a supplement. However, taking more than recommended amounts may result in iron toxicity and severe side effects.

Other People Are Reading

How much is an overdose?

According to the National Health Service, adult men need only 8.7 mg of iron a day and women require 14.8 mg a day. The upper safe limit is 17 mg, according to the NHS, but a doctor may prescribe higher doses in certain conditions.

Gastrointestinal symptoms

One group of symptoms caused by an iron overdose is gastrointestinal in nature. These symptoms include nausea, vomiting and diarrhoea. Additionally, the extra iron in the system may cause a metallic taste in the mouth. Iron may cause intestinal bleeding, which causes very dark or black stool. Blood may be visible in the stool as well. These symptoms occur within one to six hours after the iron is consumed, notes the Linus Pauling Institute in the U.S., adding that these symptoms may improve but return within 12 to 48 hours. If enough iron is ingested to cause permanent damage to the stomach, the damage is detectable between approximately two and six weeks after ingesting the overdose of iron.

Central nervous system symptoms

Overdoses of iron may lead to symptoms due to central nervous system damage. These symptoms may manifest similarly to the flu. These symptoms include becoming dizzy and having chills, fever and headache. If the quantity of iron ingested is large enough, it is possible that you may slip into a coma and be unresponsive within 30 minutes to one hour after consuming the iron.

Cardiovascular system symptoms

An overdose of iron can also affect the cardiovascular system. Symptoms associated with the blood and heart include low blood pressure, and a heartbeat that is abnormally fast or weak. Shock can occur if enough iron is consumed, which means that blood flow is not adequate enough for normal organ functioning. Poor blood flow can also lead to fingernails and lips that are bluish in colour, and skin may become very pale.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.